Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 82, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 31, 2000, 12:29 PM CDT for Clinton County, Scott County, Iowa. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 31, 2000, 12:29 PM CDT (17:29 UTC)
- Expired
- May 31, 2000, 1:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Clinton County, IA, Scott County, IA
The radar
The Quad Cities radar (KDVN), 22 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 12:38 PM CDT | Hail 0.75 | Eldridge, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 10:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.5 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
755
WUUS53 KDVN 311731
SVRMLI
IAC045-163-311815-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1229 PM CDT WED MAY 31 2000
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLINTON COUNTY IN EAST CENTRAL IOWA
SCOTT COUNTY IN EAST CENTRAL IOWA
* UNTIL 115 PM CDT
* AT 1228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH DAMAGING WINDS 6 MILES NORTHWEST OF SCOTT
COUNTY PARK...OR 14 MILES NORTH OF DAVENPORT...MOVING EAST AT 40
MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
MALONE BY 1235 PM CDT.
FOLLETTS BY 1240 PM CDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF WINDS IN EXCESS OF 55 MPH.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
THIS SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING HEAVY
RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS.
LAT...LON 4189 9065 4170 9076 4154 9024 4175 9027
4193 9019
WOLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:35 AM CDT, 9 hours 54 minutes earlier.
Area forecast discussion, May 31, 2:35 AM CDT, 9 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 235 AM CDT WED MAY 31 2000 ...WILL TRY AND BE BRIEF WITH ONGOING CONVECTION ACROSS OUR AREA... LATEST MCC (2)...NOW OVER FORECAST AREA DROPPING LOTS OF RAIN WITH SOME HAIL. SIGNIFICANT PONDING AND FLOODING NOW BEING REPORTED IN PORTIONS OF EAST CENTRAL IOWA. THIS EVENT...PLUS YESTERDAY MORNING/S PRECIP MAKES NORTHERN 1/2 TO 2/3 OF FORECAST AREA PRIMED FOR FLOODING FROM ANY ADDITIONAL RAINS. NOWCAST TOOLS SUPPORT MCC CONTINUING TIL AT LEAST DAWN ACROSS PARTS OF FORECAST AREA WITH WIDESPREAD 1 TO 3 INCH AMOUNTS AND ISOLATED AMOUNTS OF UP TO 5 INCHES. THUS...FLASH FLOOD WATCH PLANNED FOR NORTHERN 2/3 CWFA THRU TONIGHT. SURFACE ANALYSIS SHOWS NEARLY STATIONARY AND SIGNIFICANT EAST TO WEST FRONT DRAPPED JUST NORTH OF I-80 IN OUR FORECAST AREA...INTO SW IOWA WITH WEAK LOWS NEAR KALO AND KRDK...OVERALL FAVORABLE PATTERN FOR MORE SIGNIFICANT AND WIDESPREQAD RAINS WITH SOME SEVERE POTENTIAL. ...RAIN AND FLOODING NEXT 24 HOURS MAIN CONCERN AND THEN FROPA LATE... AS DISCUSSED PAST COUPLE OF NIGHT/S...MODELS DON/T AND HAVEN/T HANDLED PAST 2 MCC/S WITH EVEN ETA TO FAR NORTH. USING PRESISTENCE AND LATEST MODEL SUITE OF GUIDANCE SHOWS LITTLE CHANGE WITH FAVORABLE ROUND OF HEAVY PRECIP EXPECTED TODAY AND ESPECIALLY TONIGHT...ESPECIALLY ETA... FOR NORTHERN 1/2 TO 2/3 OF OUR AREA. THIS IS JUST WHERE WE DON/T NEED IT. EXTRAPOLATION OF CURRENT OUTFLOW BOUNDARY FROM THIS MCC AND QUASI- STATIONARY FRONT PUT/S MOST AREA AT RISK FOR ANOTHER STRONG MCC PM AND INTO TONIGHT. PRECIPITAL WATER AMOUNTS OF UP TO 2 INCHES AND TRAINING OVER ALREADY SATURATED GROUND COULD PRODUCE WIDESPREAD FLOODING TONIGHT IF MCC DOES TRACK OVER NORTHERN 2/3 CWFA. THIS AM...WILL KEEP POPS MOST AREAS FROM CURRENT MCC WITH POSSIBLE REDEVELOPMENT LATE PM AND TONIGHT WITH SEVERE WORDING AND HEAVY RAINS PER FLASH FLOOD WATCH POTENTIAL. MAY HAVE PRECIP ONGOING ALL DAY FAR NORTH DUE TO STRENGTH OF BOUNDARY AND LOCAL FORCING TO OVERCOME DEMISE OF MCC. WILL UNDERCUT TEMPS FROM FAN/FWC/MAV GUIDANCE NORTH OF I- 80 DUE TO PRECIP TODAY. MINOR CHANGES REST OF PERIODS. ...EXTENDED (FRI-SAT-SUN)... MEDIUM RANGE MODELS ALL SHOW FROPA THURSDAY WITH SHOWERS AND THUNDERSTORMS LIKELY ALONG FRONT AND TURNING COOLER. CANADIAN HIGH PRESSURE DOMINATES REST OF FORECAST PERIOD FOR DRY AND COOLER CONDITIONS. WILL TAKE A LOOK AT MRF BEFORE ISSUANCE BUT SHOULD SEE NO SIGNIFICANT CHANGES FROM ABOVE RATIONALE. COORDINATED WITH ARX...ILX...DSM...HPC...THX. .DVN... IA...FLASH FLOOD WATCH ALONG AND NORTH OF I-80 THROUGH TONIGHT. IL...FLASH FLOOD WATCH ALONG AND NORTH OF I-80 THROUGH TONIGHT. MO...NONE. NICHOLS
In the hours before
Special weather statement, May 31, 7:12 AM CDT, 5 hours 17 minutes before
IAZ068-ILZ015-311400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 712 AM CDT WED MAY 31 2000 ...URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR THE QCA... AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR SCOTT COUNTY IN IOWA AND ROCK ISLAND COUNTY IN ILLINOIS UNTIL 9 AM. THIS INCLUDES THE QUAD CITIES AND SURROUNDING AREAS. AT 7 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN CONTINUED TO FALL OVER PARTS OF SCOTT AND ROCK ISLAND COUNTIES. DOPPLER RADAR ESTIMATES THAT SOME AREAS COULD HAVE RECEIVED NEARLY 2 INCHES OF RAIN SINCE 530 AM. THUNDERSTORMS CONTINUE TO MOVE ACROSS THE AREA...ALTHOUGH THEY HAVE WEAKENED SOMEWHAT SINCE 630 AM. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. AVOID DRIVING ON WATER COVERED ROADWAYS. WOLF
Special weather statement, May 31, 8:28 AM CDT, 4 hours 1 minute before
IAZ068-ILZ015-311400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 828 AM CDT WED MAY 31 2000 ...URBAN AND SMALL STREAM FLOOD ADVISORY CANCELLED FOR THE QCA... THE URBAN AND SMALL STREAM FLOOD ADVISORY THAT HAD BEEN IN EFFECT FOR SCOTT COUNTY IN IOWA AND ROCK ISLAND COUNTY IN ILLINOIS... INCLUDING THE QUAD CITIES AREA...HAS BEEN CANCELLED. AT 825 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PRODUCED HEAVY RAIN ACROSS THE QCA HAD WEAKENED AND MOVED EAST. WOLF
Local storm report, May 31, 10:51 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1051 AM CDT WED MAY 31 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1043 AM MT AUBURN IA 60 MPH TSTM GUST
05/31/00 BENTON REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:43 PM CDT | Severe Thunderstorm Warning | DVN | Jones, Linn | 32 min |
| May 30, 9:50 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan | 25 min |
| May 30, 10:21 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 24 min |
| May 30, 10:58 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 32 min |
| May 31, 12:22 AM CDT | Severe Thunderstorm Warning | DVN | Johnson, Louisa, Muscatine, Washington | 28 min |
| May 31, 1:11 AM CDT | Severe Thunderstorm Warning | DVN | Louisa | 34 min |
| May 31, 1:25 AM CDT | Flash Flood Warning | DVN | Johnson, Louisa, Washington | 3 hr |
| May 31, 4:25 AM CDT | Flash Flood Warning | DVN | Johnson, Louisa, Muscatine, Washington | 3 hr |
| May 31, 10:34 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan | 41 min |
| May 31, 11:02 AM CDT | Severe Thunderstorm Warning | DVN | Linn | 43 min |
| May 31, 11:14 AM CDT | Severe Thunderstorm Warning | DVN | Delaware | 46 min |
| May 31, 11:24 AM CDT | Tornado Warning | DVN | Jones, Linn | 36 min |
| May 31, 11:48 AM CDT | Tornado Warning | DVN | Jones | 27 min |
| May 31, 3:31 PM CDT | Flash Flood Warning | DVN | Buchanan, Delaware | 4 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.